Idaho, 2016

Wildfire in Idaho, July 31, 2016

July 31, 2016 · NWS OTX · 1 event in 1 county or zone

The Buckskin fire was a lightning caused fire on the southeast side of Lake Pend Oreille a few miles south of the town of Clark Fork in North Idaho. This fire grew to 85 acres (as of the most recent fire report of October 6th reported).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Buckskin fire was a lightning caused fire on the southeast side of Lake Pend Oreille a few miles south of the town of Clark Fork in North Idaho. This fire grew to 85 acres (as of the most recent fire report of October 6th reported). This fire was contained in the late summer but has yet to be reported to be extinguished. The expectation is that winter snowfall will put it out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 30, 9:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 9:50 PM PST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1050 PM PDT Sat Jul 30 2016

.SYNOPSIS...
Winds will remain breezy tonight, especially through the Cascade
gaps. Temperatures will feel more seasonable on Sunday and
Monday. A vigorous cold front passage is expected on Tuesday, and
will likely produce more windy weather as well as the chance for
thunderstorms along the Canadian border. Dry and warmer weather is
expected late next week.

&&

.DISCUSSION...

Winds have steadily decreased over at least the eastern portion of
the Upper Columbia Basin and into the ID Panhandle. The cross-
Cascade pressure gradient remains tight this evening even though
some weakening has been observed through this evening when the
gradient was at its peak at 11.5 mb difference between Seattle
and Wenatchee. The pressure difference at 900 PM now stands at 8.5
mb. This will continue to result in breezy conditions through the
Cascade gaps with gusts up to 30 mph possible at times. These
winds will also spread out across the western portion of the
basin. The good news is that the relative humidity has began to
recover and has increased above critical thresholds. As such, the
Red Flag Warning has been allowed to expire. Pressure gradients
will continue to slacken into Sunday with winds gradually becoming
weaker. /SVH

&&

.AVIATION...
06Z TAFS: Winds will remain breezy through tonight across the
basin. Winds will be particularly gusty through the Cascade gaps
including out into KEAT where gusts of 30 kts will be possible. A
fire burning in the Upper Columbia Basin will spread smoke into
the Spokane/Coeur d'Alene corridor tonight. No visibility
restrictions are expected at the surface as smoke is expected to
be at mid levels in the atmosphere. Winds will gradually decrease
through Sunday. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  82  55  86  58  75 /   0   0   0   0   0   0
Coeur d'Alene  55  80  51  85  55  75 /   0   0   0   0   0   0
Pullman        49  81  45  86  52  75 /   0   0   0   0   0   0
Lewiston       60  89  56  93  61  83 /   0   0   0   0   0   0
Colville       53  84  49  87  52  77 /   0   0   0   0   0  30
Sandpoint      52  78  46  82  50  74 /   0   0   0   0   0  10
Kellogg        53  77  49  84  52  71 /   0   0   0   0   0   0
Moses Lake     56  88  53  89  57  81 /   0   0   0   0   0   0
Wenatchee      63  86  60  88  61  78 /   0   0   0   0  10  10
Omak           59  87  56  89  60  78 /   0   0   0   0  10  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 30, 8:21 PM PST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
921 PM PDT SAT JUL 30 2016

IDZ001>004-026-027-WAZ031-037-038-042-043-010430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
921 PM PDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ032>036-041-044-010430-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
921 PM PDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED CONCERNS FOR THE FIRE WEATHER COMMUNITY MAY LINGER THROUGH
THE REMAINDER OF THE WEEKEND AS AFTERNOON RELATIVE HUMIDITIES
REMAIN LOW AND ADDITIONAL COLD FRONTS BRING GUSTY WIND AT TIMES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
July 31, 12:00 AM PST to 11:50 PM PST
Where
Northern Panhandle forecast zone
Reported by
Other Federal Agency
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Buckskin fire was a lightning caused fire on the southeast side of Lake Pend Oreille a few miles south of the town of Clark Fork in North Idaho. This fire grew to 85 acres (as of the most recent fire report of October 6th reported). This fire was contained in the late summer but has yet to be reported to be extinguished. The expectation is that winter snowfall will put it out.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654883.